Opioid Use Among College Students

President Trump recently declared the current opioid crisis to be a health emergency, sparking conversations about who is using the drugs and what type of help is available. While college campuses have often been places where alcohol, marijuana, and, occasionally, party drugs were used, the opioid crisis is now also affecting students of higher learning. A recent study found that 16 percent of college students have taken pain pills that were not prescribed to them, and over a third would not know how to recognize the signs of an overdose or would not know what to do if they did. Read on for information on opioid use among college students as well as tips on how you can help.

 

How College Students Get the Drugs

While heroin is an opioid drug, most college students are using pain pills such as morphine, oxycodone, tramadol, and hydrocodone. Some of the brand names include Vicodin, Demerol, Percocet, Ultram, and OxyContin.

 

Some students get these medications because they get injured or need strong painkillers for a severe infection or some other painful condition. Unfortunately, they are highly addictive and using the drugs for a long period of time or taking more than prescribed can lead to misuse and overdose.

 

Sometimes, the pain pills that college students are taking were not prescribed for them. They might be raiding the medicine cabinets of their parents or other relatives. If you take prescription painkillers and you have a teen or young adult child, make sure to store them in a place when they cannot be easily accessed. Students might also purchase the medications from others who have gotten them from their doctors or from their relatives.

 

Symptoms of Opioid Abuse

If you have a college student, it’s important to be aware of the symptoms of opioid abuse.

Physical Signs

The physical signs that someone is under the influence of opioids include:

  • Drowsiness and nodding off
  • Elation or excessive happiness
  • Small pupils
  • Confusion
  • Slow breathing and heart rate

 

Behavioral Signs

Behavioral signs that someone might be using opioids or other drugs can include:

  • Visiting different doctors frequently, which is sometimes called “doctor-shopping”
  • Dramatic mood swings
  • Losing interest in friends and activities that the person once enjoyed
  • Poor grades and a lack of achievement
  • Financial problems, not being able to account for where money has been spent

 

Signs of Withdrawal

If someone abusing prescription painkillers can’t get pills and is going through withdrawal, you might notice the following signs:

  • Insomnia and fatigue
  • Anxiety
  • Sweating
  • Nausea, vomiting or diarrhea
  • Headaches
  • Muscle aches
  • High heart rate
  • High blood pressure
  • Mood swings

 

These symptoms and signs have non-drug-related causes, and other types of drug use and abuse can cause them, too. If you notice these in your college student, talk to them about what’s going on.

 

Opioid Overdose

One of the biggest dangers of opioid use is an overdose. As a person uses the drugs their tolerance increases, which means that they need to take more and more of the medication for it to have the same high-producing effect. The more drug is taken, the more likely adverse effects (such as slowed breathing/heart rate and loss of consciousness) will occur. In the case of college students, many of them are drinking alcohol regularly and some of them are binge-drinking. When mixed with the use of opioids, these behaviors are often the perfect storm of factors that can lead to an unintentional overdose.

 

The symptoms of overdose are similar to the symptoms of opioid usage, only magnified. The slowed breathing can turn into no breathing. The slowed heart rate can make the heart eventually stop. Confusion and drowsiness can worsen and the person can eventually become unconscious.

 

Overdose is a medical emergency and must be treated as such. Talk to your college student about what they should do if they suspect someone has overdosed on opioids. They should call 911 or otherwise seek immediate medical help. Doing this can save a life.

 

Treatments for Opioid Use

If a student is in the midst of an overdose situation, emergency responders can give them Narcan, which is a nasal spray that reverses the effects of the opioids. It works quickly to get the person to wake up and it reverses the slowed heart rate and breathing patterns that are so dangerous during the overdose.

 

Rehabilitation often includes medications like methadone and buprenorphine. These are given at maintenance doses to reduce cravings and help the person overcome the addiction. If someone is taking prescription painkillers for a painful condition, then an alternative will be sought. Most of the time, however, by the time someone becomes addicted, they are past the point of needing the drugs as a painkiller.

 

In addition to the medication, people with a substance abuse addiction need in-depth counseling. Therapy may be done individually or within a group. Often, family counseling is recommended when the person is young, such as a college student. The recovery process can take many years or even a lifetime. After the intensive rehabilitation process, the aftercare program will include continued therapy and support group meetings. It’s important for the family and close friends to support their loved one through the recovery process.

 

What Colleges Are Doing

Some colleges across the country are implementing mandatory opioid education courses for their students. Others are putting in what they sometimes called “sober dorms,” or in-house recovery centers that allow college students to continue with their studies while recovering from opioid abuse. The University of Maryland has cut back on the number of opioid prescriptions that are given altogether; they have found that most of the time, other drugs will suffice to keep pain at bay for many conditions.

 

Conclusion

If your teen is heading off to college soon or is already a university student, it’s important that they understand the dangers of misusing opioids. They should know which medications fall under the umbrella of opioids and they should ask for alternative drugs whenever possible if they need pain relief. In addition, talk to your student about the signs of opioid addiction and overdose. By bringing attention to this epidemic, more young people might be spared the devastation of opioid use and abuse.

top